Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 109, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2003, 5:15 PM CST for Barbour County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2003, 5:15 PM CST (23:15 UTC)
- Expired
- Apr 5, 2003, 5:45 PM CST
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Barbour County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
681 WUUS54 KBMX 052315 SVRBHM ALC005-052345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 513 PM CST SAT APR 5 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARBOUR COUNTY IN SOUTHEAST ALABAMA * UNTIL 545 PM CST * AT 512 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF CLAYTON...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BAKERHILL AND BATESVILLE. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3182 8560 3172 8546 3181 8515 3209 8524 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:48 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 5, 2:48 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 248 PM CST SAT APR 05 2003 VERY UNSETTLED WEATHER PATTERN THROUGH MIDDLE OF WEEK WITH SEVERE STORMS POSSIBLE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT...AND AGAIN MONDAY AFTERNOON. APPEARS FRONT HAS STALLED OUT AS DEWPOINT TEMPERATURE AT TUSCALOOSA JUMPED 5 DEGREES AS WIND SHIFTED BACK TO THE SOUTHWEST PAST HOUR. SHORT WAVE TROF OVER SOUTHEAST LOUISIANA FORECAST TO MOVE ALONG THE THE COAST THIS EVENING AND WILL CONTINUE TO TRIGGER SHOWERS AND TSTMS OVER SOUTHERN COUNTIES. FRONT WILL SHIFT NORTHWARD ON SUNDAY AS SURFACE LOW SPINS UP OVER THE SOUTHERN PLAINS STATES. AVN/GFS SIMILAR IN TRACK OF SURFACE LOW FROM EASTERN OKLAHOMA EASTWARD INTO WESTERN TENNESSEE SUNDAY NIGHT. AVN IS FASTER WITH MOVEMENT OF LOW...BUT BOTH MODELS KEEP ALABAMA IN WARM AND UNSTABLE AIRMASS. AT THIS TIME...BEST CHANCE OF SEVERE STORMS LOOKS TO BE LATE SUNDAY AFTERNOON THROUGH 3 AM MONDAY. HOWEVER...SOME ISOLATED SEVERE STORMS POSSIBLE NEAR WARM FRONT SUNDAY AFTERNOON. SPC DAY2 OUTLOOK HAS MODERATE RISK FOR WESTERN COUNTIES...WITH SLIGHT RISK COVERING REMAINDER OF ALABAMA. SURFACE BASED LIS ARE LOWEST MONDAY AFTERNOON AS FRONT SINKS SLOWLY INTO NORTH ALABAMA. MORE SEVERE STORMS POSSIBLE OVER SOUTHERN COUNTIES...BUT LIMITED UPPER LEVEL DYNAMICS AND WEAKER SHEAR WILL PROMOTE MORE PULSE STORMS. GFS NOW HAS FRONT STALLING OUT OVER CENTRAL ALABAMA MONDAY AFTERNOON...WITH STRONG WAVE DEVELOPING ALONG FRONT. I WILL INTRODUCE RAIN INTO FORECAST FOR MONDAY NIGHT AND TUESDAY FOR SOUTHERN COUNTIES. GFS ALSO DEVELOPING STRONG CUT-OFF LOW OVER THE LOWER MISSISSIPPI VALLEY BY MID WEEK. I WILL TREND TOWARDS A MORE PESSIMISTIC OUTLOOK FOR THESE DAYS AS WELL. BHM 54 73 64 78 55/ 20 70 80 30 MGM 58 79 64 81 58/ 30 40 60 50 .BHM...NONE. ROSE/58
Hazardous weather outlook, Apr 5, 1:00 PM CST, 4 hours 15 minutes before
ALZ011>015-017>050-052100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CST SAT APR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A COLD FRONT HAS PUSHED INTO CENTRAL ALABAMA AND WILL STALL SOUTH OF THE BIRMINGHAM AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ALONG AND SOUTH OF THE FRONT...MAINLY FROM INTERSTATE 20 AND SOUTH. WITH THE ABUNDANT AFTERNOON SUNSHINE...A FEW OF THESE STORMS COULD BECOME STRONG...WITH THE MAIN THREAT BEING GUSTY WINDS AND SMALL HAIL. IF STRONG STORMS DEVELOP...THEY WILL BE ALONG AND SOUTH OF A LINDEN...TO MARION...TO JEMISON...TO GOODWATER...TO STANDING ROCK LINE. ALTHOUGH THERE IS A POSSIBILITY FOR SOME STRONG STORMS...NO SEVERE STORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... AS THE FRONT MOVES NORTH ON SUNDAY AS A WARM FRONT...STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED IN THE VICINITY OF THE FRONT. THE STORM PREDICTION CENTER HAS PLACED ALL OF THE BIRMINGHAM FORECAST AREA IN A SLIGHT RISK FOR SUNDAY...AND A SMALL PORTION OF WEST CENTRAL ALABAMA HAS BEEN PLACED UNDER A MODERATE RISK. HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING AS WELL. THE STRONG TO SEVERE WEATHER ON SUNDAY COULD CONTINUE INTO MONDAY. THE UPPER LEVEL SUPPORT WILL MOVE AWAY FROM THE AREA BY MONDAY MORNING...AND STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON WITH THE PASSAGE OF THE ACTUAL SURFACE FRONT. STAY TUNED FOR FURTHER INFORMATION CONCERNING THE TIMING AND EXTENT OF THE HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT...BUT BE PREPARED FOR POSSIBLE ACTIVATION FROM EARLY SUNDAY AFTERNOON AND INTO MONDAY.
In the hours before
Special weather statement, Apr 5, 3:07 PM CST, 2 hours 8 minutes before
ALZ011>015-017>050-060330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 307 PM CST SAT APR 05 2003 ...SEVERE WEATHER LIKELY ACROSS ALABAMA SUNDAY AND SUNDAY NIGHT... A WEAK FRONT SETTLED OVER CENTRAL ALABAMA SATURDAY AFTERNOON. SOUTH OF THE FRONT...WARM AND UNSTABLE AIR WILL BEGIN TO WORK NORTHWARD ON SUNDAY...AS A STORM SYSTEM OVER THE SOUTHERN PLAINS INTENSIFIES. THE STORM SYSTEM IS FORECAST TO MOVE EASTWARD SUNDAY AFTERNOON...AND STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP OVER LOUISIANA AND MISSISSIPPI...AND THEN SPREAD INTO WEST ALABAMA LATE SUNDAY AND INTO SUNDAY NIGHT. THE HIGHEST RISK OF SEVERE STORMS IS OVER AREAS WEST OF INTERSTATE 65. THE STORM SYSTEM WILL CONTAIN WIND FIELDS FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS WITH TORNADOES. THOSE PLANNING TO ATTEND OUTDOOR FESTIVITIES SHOULD CLOSELY MONITOR WEATHER FORECASTS AND BE ABLE TO TAKE QUICK ACTION IF WARNINGS ARE ISSUED. LATER STATEMENTS WILL BE ISSUED ON THIS DEVELOPING HAZARDOUS WEATHER EVENT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:41 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 34 min |
| Apr 5, 4:55 PM CST | Severe Thunderstorm Warning | BMX | Pike | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.